BJMO - 2022, issue 1, february 2022
A. Feyaerts MD, W. Demey MD, P. Hullegie
Complications in totally implantable venous access devices can occur in an early or late stage and can be severe. This case reports an uncommon complication with atypical presentation. A 61-year-old female, treated with mFOLFIRI due to stage IV colorectal cancer, experienced significant thoracic pain, diaphoresis and dyspnoea after administration of the 5FU bolus. This was followed by erythema of the skin surrounding the totally implantable venous access device, presented by the patient at the outpatient clinic two weeks later. No evidence of cardiovascular, pulmonary or septic complications was found. Radiographic imaging with contrast showed a misplaced venous access device guided into the right internal thoracic vein. After readjustment of the catheter, no further complications had occurred. Even though mispositioning of a venous access device is rarely documented as a late complication, it should be kept in mind in patients presenting with atypical thoracic pain and late-onset erythema of the surrounding skin.
(BELG J MED ONCOL 2022;16(1):37–40)